Missouri, 2013

Damaging Wind in Missouri, June 23, 2013

June 23, 2013 · NWS LSX · 1 event in 1 county or zone

An upper level disturbance moved through the area colliding with numerous old outflow boundaries. This helped to trigger showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An upper level disturbance moved through the area colliding with numerous old outflow boundaries. This helped to trigger showers and thunderstorms. Some of the storms remained fairly stationary and persisted for several hours, producing very high rainfall amounts and flash flooding. Some isolated severe events occurred as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 23, 2:24 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 23, 2:24 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
324 PM CDT SUN JUN 23 2013

.SHORT TERM...(TONIGHT AND MONDAY)
ISSUED AT 303 PM CDT SUN JUN 23 2013

COMPLICATED FORECAST FOR TONIGHT WITH NUMEROUS DIFFERING SOLUTIONS
AMONG THE DETERMINISTIC AND CONVECTION ALLOWING MODELS. THE MAIN
FOCUS IN THE NEAR TERM IS ON THE LONG-LIVED CONVECTIVE BOUNDARY
AND MCS NOW MOVING ACROSS NE MO INTO CENTRAL MO. THIS BOUNDARY IS
MOVING INTO A REGION OF VERY UNSTABLE AIR FROM WEST CENTRAL IL
ACROSS MO WHICH BECOMES MORE STABLE IN SOUTH CENTRAL IL.
INDICATIONS ARE THAT IT SHOULD CONTINUE TO MAINTAIN TO SOME DEGREE
OF ITS IDENTITY AS IT PROGRESSES SEWD ALTHOUGH RADAR SUGGESTS
THAT IN SOME PORTIONS OF THE LINE THE COLD POOL SHEAR IS
OVERWHELMING THE WEAK ENVIRONMENTAL SHEAR AND THE ORGANIZATION IS
MARGINAL...AS THE OUTFLOW RACES OUT AHEAD AS IT ENCOUNTERS WELL
MIXED AIR. OVERALL THOUGHTS IS THAT IT WILL MOVE SEWD THROUGH THE
LATE AFTERNOON AND BE WEAKENING BY EARLY EVENING. THE ONE CAVEAT
IS IF CONVERGENCE CAN BE MAINTAINED ON THE WESTERN FLANK ACROSS
WESTERN MO THEN THE LONGEVITY INTO THE EVENING MAY BE GREATER
THROUGH CENTRAL MO. BEYOND THIS CURRENT SYSTEM MAY EVOLVE UPSTREAM
LATER THIS EVENING ACROSS NORTHERN KS/SRN NEBRASKA AND MOVE ESEWD
IMPACTING NRN MO OVERNIGHT AND INTO MONDAY MORNING. THE REMNANT
BOUNDARY FROM THIS OVERNIGHT ACTIVITY COULD THEN PROVIDE FURTHER
FOCUS FOR STORMS ON MONDAY PRIMARILY ACROSS THE NORTHERN HALF OF
THE CWA.

GLASS

.LONG TERM...(TUESDAY THROUGH NEXT SUNDAY)
ISSUED AT 303 PM CDT SUN JUN 23 2013

IT STILL APPEARS THAT ON TUESDAY WARMING OF THE LOW-MID LEVELS
SHOULD EFFECTIVELY CAP SURFACE BASED THUNDERSTORM DEVELOPMENT AND
RESULT IN HOTTER TEMPERATURES. THE HEAT WILL PERSIST IN THE
ABSENCE OF THUNDERSTORMS THROUGH THURSDAY ALTHOUGH NOW THE MODELS
ARE SHOWING AN INITIAL WIND SHIFT/WEAK FRONT MOVING THROUGH THE
AREA WEDNESDAY AFTERNOON/EVENING THAT WILL BE ACCOMPANIED BY SOME
MID LEVEL COOLING AN A RENEWED CHANCE OF THUNDERSTORMS AFTER THE
BRIEF LULL. THE MAIN COLD FRONT WILL THEN MOVE THROUGH THE AREA ON
THURSDAY NIGHT/FRIDAY BRINGING A CHANCE OF THUNDERSTORMS AND
USHERING COOLER AND DRIER AIR INTO THE REGION FOR THE WEEKEND.

GLASS

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1244 PM CDT SUN JUN 23 2013

STILL HARD TO PIN DOWN COVERAGE AND TIMING OF STORMS THIS
AFTERNOON AND EARLY EVENING. SO KEPT VCTS MENTION AT KUIN AND
METRO AREA TAFS FOR NOW. KCOU SHOULD STAY DRY WITH STORMS JUST NORTH
OF THEM. OTHERWISE...WINDS TO PICKUP A BIT FROM THE SOUTH WITH
GUSTS TO NEAR 25 MPH AT TIMES...BEFORE DIMINISHING AROUND SUNSET.
WINDS TO PICKUP FROM THE SOUTHWEST BY MIDMORNING ON MONDAY.

SPECIFICS FOR KSTL...STILL HARD TO PIN DOWN COVERAGE AND TIMING OF
STORMS LATE THIS AFTERNOON AND EARLY EVENING FOR NOW. SO KEPT VCTS
MENTION AT KSTL AFTER 22Z. OTHERWISE...WINDS TO PICKUP A BIT FROM
THE SOUTH WITH GUSTS TO NEAR 25 MPH AT TIMES...BEFORE WINDS AND
STORMS DIMINISH AFTER 02Z MONDAY. WINDS TO PICKUP FROM THE
SOUTHWEST AROUND 12KTS BY 15Z MONDAY.

BYRD

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 23, 2:51 PM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
351 PM CDT SUN JUN 23 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
351 PM CDT SUN JUN 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT ACROSS PORTIONS OF THE NORTHERN
HALF OF MISSOURI INTO WEST CENTRAL ILLINOIS. LOCALLY HEAVY
RAINFALL IS POSSIBLE. A FEW SEVERE THUNDERSTORMS ARE ALSO POSSIBLE
WITH DAMAGING WINDS THE MAIN SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY AND MONDAY NIGHT AND
AGAIN WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT. SPOTTERS ARE ASKED TO RELAY
ANY REPORTS OF FLOODING OR RAINFALL AMOUNTS OF 2 INCHES OR
GREATER.

GLASS

In the hours before

Special weather statement, Jun 23, 4:01 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
501 PM CDT SUN JUN 23 2013

ILZ074-232245-
WASHINGTON IL-
501 PM CDT SUN JUN 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON COUNTY UNTIL
545 PM CDT...

AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF NASHVILLE...MOVING EAST AT 5
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NASHVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TRUETT
Local storm report, Jun 23, 4:02 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
502 PM CDT SUN JUN 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     FLOOD            HOLTS SUMMIT            38.64N  92.12W
06/23/2013                   CALLAWAY           MO   TRAINED SPOTTER

            DRAINAGE DITCHES ON SIDES OF ROAD OVERFLOWING AND WATER
            SPILLING ACROSS OLD HIGHWAY 54 TO DEPTH OF 6 INCHES.
            ALSO SOME OF THIS WATER IS SPILLING INTO A MOBLE HOME
            PARK.

&&

FGLASS
Local storm report, Jun 23, 4:33 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
533 PM CDT SUN JUN 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      5 W HELM                38.52N  88.81W
06/23/2013                   MARION             IL   LAW ENFORCEMENT

            FLOODING HAS SUBSIDED ON MAIN ROADS...STILL SOME WATER
            ON SECONDARY ROADS.

&&

BYRD
Local storm report, Jun 23, 4:39 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
539 PM CDT SUN JUN 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TSTM WND GST     GRANITE CITY            38.71N  90.13W
06/23/2013  E50 MPH          MADISON            IL   TRAINED SPOTTER

&&

KARLZ
Local storm report, Jun 23, 4:41 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
541 PM CDT SUN JUN 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND GST     1 SSW HAZELWOOD         38.76N  90.37W
06/23/2013  M50 MPH          ST. LOUIS          MO   ASOS

            KSTL ASOS RECORDED WIND GUST.

&&

FGLASS
Special weather statement, Jun 23, 4:53 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
553 PM CDT SUN JUN 23 2013

ILZ059-064-069-100>102-MOZ059-061>065-072-073-240000-
BOND IL-CLINTON IL-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-JEFFERSON
MO-MACOUPIN IL-MADISON IL-MONROE IL-ST. CHARLES MO-ST. CLAIR IL-ST.
LOUIS MO-ST. LOUIS CITY MO-WASHINGTON MO-
553 PM CDT SUN JUN 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR ST. LOUIS CITY...WASHINGTON...ST.
LOUIS...SOUTHERN ST. CHARLES...JEFFERSON...GASCONADE...
FRANKLIN...CRAWFORD...CLINTON...SOUTHWESTERN BOND...NORTHWESTERN
WASHINGTON...ST. CLAIR...MONROE...MADISON AND SOUTHEASTERN MACOUPIN
COUNTIES UNTIL 700 PM CDT...

AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STAUNTON TO
UNIVERSITY CITY TO 10 MILES NORTHWEST OF CUBA...AND MOVING SOUTHEAST
AT 20 MPH.

WIND GUSTS OF 30 TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.  IT SHOULD BE
NOTED THAT STRONG GUSTS WILL OCCUR SOME 5 TO 10 MILES AHEAD OF THE
MAIN LINE OF STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  ST. LOUIS CITY...
  CLAYTON...
  EUREKA...
  ST. CLAIR...
  VALLEY PARK...
  KIRKWOOD...
  FESTUS...
  STEELVILLE...
  EDWARDSVILLE...
  BELLEVILLE...
  POCAHONTAS...
  BREESE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TRUETT

The radar

The St Louis radar (KLSX), 40 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Louis (C)

When
June 23, 4:55 PM CST
Where
St. Louis (C) County, 3.17 mi S of St Louis
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.605, -90.240

Thunderstorm winds blew down a large tree limb. It fell onto a car in Tower Grove causing minor damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465957.